Select Page

People always have questions for me about Tylenol®: possibly the most consumed drug in the world (if we ignore caffeine and alcohol).

There is a lot of confusion surrounding this common non-prescription remedy, which results in hundreds of people experiencing unintentional acetaminophen overdoses annually in Canada.

Today I’m providing essential facts about acetaminophen, also known as paracetamol, so that you get the most out of this ubiquitous medication.

What’s in a name?

Let’s start with some basics about drug names.

Every drug has usually a single name for the chemical active ingredient. This can also be known as a “generic” name. Thus active ingredient means the same thing as chemical name or generic name.

When a drug company creates a new drug they need to create a brand name that seeks to maximize the marketability of the drug. The brand name can be referred to as the “trade” name (read this fascinating article to learn more about the naming process).

It’s akin to how other products are branded. For example, a common tissue brand name is Kleenex®, but the “generic” name would be tissue paper.

Now to the confusing part, especially if you are a world traveler.

Acetaminophen (generic name) goes by this name in Canada, the USA, and a few other countries. In the rest of the world the generic name of the same substance is paracetamol. Paracetamol (AKA acetaminophen) goes by different brand names, the most well-known being Panadol®.

Bottom line: Tylenol® = acetaminophen = paracetamol = Panadol®.

Dosing of acetaminophen

Adults

I recommend generally taking at least 500 mg or 650 mg (two x 325 mg tabs) per dose. The maximum single dose is 1000 mg of acetaminophen.

Dosing of acetaminophen is crucial to obtaining benefit and minimizing the risk of acute liver failure–acetaminophen’s most severe side effect.

Adults should never exceed 4000 mg of acetaminophen per day (24 hour period). This is equal to eight 500 mg acetaminophen tablets.

People at increased risk of liver damage from acetaminophen include those who drink alcohol chronically, who are elderly, who are malnourished, or who have chronic liver disease or cirrhosis. If you fall into any one of these groups, you should reduce the maximum daily dose of acetaminophen to 3000 mg per day (six 500 mg tablets). Some liver experts would suggest even further reducing this to 2500 mg per day (five 500 mg tablets).

Acetaminophen is present in hundreds of non-prescription cold, flu, and pain medicines. If you are taking any of these products you must read the label and see if it contains acetaminophen. Never exceed the maximum dose of acetaminophen from all these sources as this puts you at risk of acute liver failure.

Children

Acetaminophen is commonly used, but I usually recommend ibuprofen as a first line pain and fever reliever for children. This is based on limited scientific research of single dose studies that indicate ibuprofen is similar to acetaminophen for pain and is better at reducing fever.  They are both equally as safe for short term use.

Dosing is always based on your child’s weight (kg). That’s why it’s important to know approximately how much your child weighs to help ensure safe dosing.

The usual dosing is 10-15 mg/kg per dose. You can give a maximum of 5 doses per day (maximum of 75 mg/kg and not to exceed 4000 mg per day).

It can be quite difficult to do this math, especially when dealing with children’s liquid acetaminophen products. If you are ever unsure or want a double check, speak with your pharmacist. This will avoid unintentionally overdosing your child on acetaminophen.

The dosing interval, or how frequently you give a dose, is typically every 4 or 6 hours, for both adults and children.

Uses of acetaminophen

Acetaminophen can be modestly helpful to treat mild to moderate pain and to reduce fever. It is used in hospitalized patients as a “helper” drug to reduce the doses of strong pain medicines such as morphine or oxycodone.

Some people do not respond to acetaminophen. This is not surprising since it is often no better than placebo (a pretend treatment, usually a sugar pill). This appears to be the case for acetaminophen when treating acute back pain in adults for example.

Other uses include dental pain, cold and flu pain/fever, post-operative pain, tension-type headache, migraine, muscle pain and osteoarthritis pain.

Common questions about acetaminophen

I’m going to drink alcohol tonight. Can I take acetaminophen?

It is ok to take acetaminophen when consuming alcohol on an intermittent basis (e.g, treating a hangover headache). However, there is a higher risk of liver injury for chronic consumers of alcohol.

What are the main drug interactions with acetaminophen?

The good thing about acetaminophen is that it has few drug interactions. Some key medications that can interact include warfarin, isoniazid, tyrosine kinase inhibitors (dasatinib, imatinib, and sunitinib) and certain seizure medications. Always discuss drug interactions with your pharmacist to see which medication is best for you.

Can I use acetaminophen with other pain relievers such as ibuprofen, naproxen and aspirin?

Yes, there are no problems with taking these medications together and at the same time.

What are the differences between ibuprofen and acetaminophen?

Ibuprofen treats pain and fever like acetaminophen. In addition it has an anti-inflammatory effect.

Ibuprofen tends to work the same or better than acetaminophen for pain and fever and its duration of effect is a few hours longer. For a nice summary comparison see this chart.

What questions do you have about acetaminophen/paracetamol?